Alert archive / Mississippi / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 35, NWS Mobile, AL

March 6, 1996Wayne County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Mar 6, 1996, 12:29 AM CST for Wayne County, Mississippi. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 6, 1996, 12:29 AM CST (06:29 UTC)
Expired
Mar 6, 1996, 1:15 AM CST
In force
46 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Wayne County, MS

What was reported inside it

TimeReportWhereRemark
Mar 6, 1:15 AM CSTHail 1Water Oak, MS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 6.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 1996-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 745 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 1996-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 283 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
745 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
813 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
283 m²/s²
0-3 km storm-relative helicity
313 m²/s²
Significant tornado parameter
1.6
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS1 KMOB 060629 RRA
SVRMOB
MSC153-060715-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1229 AM CST WED MAR 6 1996
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  115 AM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST MISSISSIPPI
 
   ...WAYNE COUNTY
 
MOBILE DOPPLER WEATHER RADAR SHOWED A SEVERE THUNDERSTORM MOVING INTO
WAYNE COUNTY FROM THE WEST. THE STORM SHOULD MOVE THROUGH WHISTLER
AROUND 1245 AM. THE STORM WAS MOVING NORTHEAST AT 35 MPH AND SHOULD MOVE
JUST WEST OF WAYNESBORO.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 7:26 PM CST, 5 hours 3 minutes earlier.

Area forecast discussion, Mar 5, 7:26 PM CST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
730 PM CST TUE MAR 5 1996

00Z SFC FRONT ACROSS MID MS VALLEY AND HI PRES RIDG OFF SE US CST
SETTING THE STAGE FOR ACTIVE MID WEEK WX EVENT.  KMOB 88D RETURNS
WIDELY SCATTERED SHOWERS WHICH SEEM TO BE DVLPNG IN RESPONSE TO
THERMAL MID/UPPER LEVEL TROF PASSING ACRS SRN STATES AS PER 18Z RUC
06HR FCST AND NOT SO MUCH...LOLVL INDUCED. AS THERMAL FEATURE PIVOTS
NEWRD...ACTIVITY SHUD CONT TO DIMINISH AS CURRENT TRENDS INDICATE.
SIL 00Z RAOBS TELL OF AN INCRNG DESTABILIZING ATMS AS LI'S -3 AND
CAPES NEARING 1000 J/KG. MAP DATA HAS ABUNDANT LOLVL MOISTURE IN
PLACE WITH DWPTS IN MID 60S...WHICH WILL CONTINUE WITH STIFF LOLVVL
SRLY FLOW. CHANGING OF THE SEASONAL GUARD FCST THINKING LOOKS GOOD AS
TSTMS...SOME SVR PSBL WED AND END OF THE WEEK CHILL DOWN...INVADES
GULF STATES.     GJM

In the hours before

Special weather statement, Mar 5, 6:57 PM CST, 5 hours 32 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-061200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
700 PM CST MAR 5 1996

...DON'T PUT AWAY THOSE WINTER COATS YET...

A STRONG COLD FRONT IS EXPECTED TO MOVE THROUGH SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA AND NORTHWEST FLORIDA ON THURSDAY.
HIGH PRESSURE WILL BUILD BEHIND THE FRONT SETTLING ACROSS THE REGION
OVER THE WEEKEND.  TEMPERATURES ARE EXPECTED TO DROP BELOW FREEZING
BOTH SATURDAY AND SUNDAY MORNINGS.  THE COLDEST MORNING WILL BE
SATURDAY WHEN THE TEMPERATURE IS EXPECTED TO DROP INTO THE UPPER 20S.
THE RECORD LOW FOR MOBILE FOR SATURDAY IS 29 IN 1932 AND 28 DEGREES
ALSO IN 1932 FOR PENSACOLA.

PERSONS WHO HAVE ALREADY SET OUT SPRING FLOWERS AND EARLY VEGETABLE
GARDENS MAY WANT TO START THINKING NOW ABOUT WHAT MEASURES TO TAKE TO
PROTECT THEM.

THIS WILL BE A LONG WAY FROM THE COLDEST EVER RECORDED IN MARCH.  THE
WINTER STORM OF 1993 SAW TEMPERATURES FALL TO 21 DEGREES IN MOBILE ON
MARCH 14 FOR THE ALL TIME RECORD LOW FOR MARCH.  THE RECORD LOW FOR
PENSACOLA IN MARCH WAS 23 DEGREES IN 1980.

WIDELY SCATTERED SHOWERS AND SOME THUNDERSTORMS ARE EXPECTED OFF AND
ON ACROSS THE AREA TONIGHT THROUGH THURSDAY.  SEVERE THUNDERSTORMS
WILL BE POSSIBLE WEDNESDAY NIGHT AND THURSDAY MORNING AHEAD OF THE
FRONT.  PERSONS MAY WANT TO GO AHEAD AND BRING IN ANY LOOSE OBJECTS
OUTSIDE AS THE THUNDERSTORMS WILL LIKELY CONTAIN STRONG AND AT
TIMES...DAMAGING WINDS.  IN ADDITION...HAIL WILL ALSO BE A
POSSIBILITY.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 1:33 AM CSTSevere Thunderstorm WarningMOBPerry42 min
Mar 6, 1:45 AM CSTSevere Thunderstorm WarningMOBWayne45 min
Mar 6, 5:26 PM CSTSevere Thunderstorm WarningMOBWayne34 min
Mar 6, 5:51 PM CSTTornado WarningMOBWayne54 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.